MAUDE Adverse Event Report: AESCULAP AG JAW INS.BIP.MACRO FORCEPS D:5/310MM; BIPOLAR REUSABLE INSTRUMENTS

AESCULAP AG JAW INS.BIP.MACRO FORCEPS D:5/310MM; BIPOLAR REUSABLE INSTRUMENTS
Model Number PM433R
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/15/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Manufacturing site evaluation: investigation on-going.Should relevant additional information / investigation results become available, a supplemental medwatch report will be submitted.
 
Event or Problem Description
It was reported to aesculap ag that a jaw ins.Bip.Macro forceps d:5/310mm (part # pm433r) was used during an unknown procedure performed on (b)(6) 2021.According to the complainant, the ceramic cracked inside the grasping forceps.Following the procedure, during the pre-sterilization inspection, the ceramic crack inside the grasping forceps was identified.No power failure occurred during use.There were no notable difficult scenes during the operation.The complaint device was returned to the manufacturer for evaluation.No patient complications were reported as a result of this event.Although request, additional information has not been made available.The malfunction is filed under aag reference (b)(4).
 
Additional Manufacturer Narrative
Investigation results: visual investigation: the investigation was carried out visually and microscopically.Here we found a visible damaged and broken blue ceramic.We also detected a visible damaged and broken grey ceramic.Investigations lead to the assumption that the ceramic breakages caused by an improper handling due to a mechanical overload situation.Possibly an excessive force has been applied on the instrument or the possibility of torsion or high leverage with the instrument.A major disadvantage of ceramics is their brittle fracture behaviour (limited elongation and low fracture toughness).Metallic materials, on the other hand, are ductile and therefore break less frequently.They forgive easier constructive tolerances by relieving local stress peaks through elastic and plastic deformation.A damage isolation or caramic could lead to an electrical malfunction.Batch history review: the device quality and manufacturing history records have been checked for the available lot number and were found to be according to our specifications valid at the time of production.Review of the complaint history revealed that no similar complaints have been filed against products from this batch number.The review of risk assessment revealed that the overall risk level (severity 4(5) x probability of occurrence 1(5)).Conclusion and measures / preventive measures: based upon the investigation results a clear root cause conclusion cannot be drawn.There is no indication for a material-, manufacturing- or design-related failure.Based upon the investigations results a product safety case (psc) was initiated for further investigations.Any action regarding capa will be addressed with this case.

Brand Name
JAW INS.BIP.MACRO FORCEPS D:5/310MM
Common Device Name
BIPOLAR REUSABLE INSTRUMENTS
Manufacturer (Section D)
AESCULAP AG
po box 40
tuttlingen, 78501
GM  78501
MDR Report Key11664838
Report Number9610612-2021-00283
Device Sequence Number2730345
Product Code GEI
UDI-Device Identifier04038653208654
UDI-Public4038653208654
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K001330
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/07/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberPM433R
Device Catalogue NumberPM433R
Device Lot Number62428915
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/08/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/15/2021
Supplement Date Received by Manufacturer06/15/2021
Initial Report FDA Received Date04/14/2021
Supplement Report FDA Received Date07/07/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1